Drought, Lubbock
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Lubbock forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
S. in the autumn of 2005 intensified over much of west Texas in February.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The drought that commenced over the south-central U.S. in the autumn of 2005 intensified over much of west Texas in February. During the first week of the month, D2 (severe) drought conditions, per the U.S. Drought Monitor, spread in areal coverage to encompass all of the west Texas South Plains region. By the end of February, conditions had further deteriorated, with a D3 (extreme) drought progressing over the northern South Plains and the Texas Panhandle. This despite the region's first measurable rainfall since late October 2005, which occurred on the morning of February 3rd when Lubbock received 0.03 inches of rain. Tulia (Swisher County) received the only significant rainfall of the event, measuring 0.38 inches. The continued threat for wildfires over much of the Southern Plains of the U.S. continued to make national media headlines. Critical fire weather conditions, however, were dampened somewhat over west Texas during the month of February. The decrease in wildfire activity across the South Plains region was likely due to a relative lack of strong westerly winds and at least two cold fronts that brought periods of below normal temperatures and higher relative humidities. Abnormally warm conditions returned to the region by the month's end with record high temperatures again posted at Childress and Lubbock on the 27th and the 28th, including a monthly record warm temperature of 89 degrees at Lubbock on the 28th.Most crops across the region had been harvested by the time the drought commenced, and the dry weather actually helped farmers extract cotton from the fields during the late fall. The drought, however, is expected to have long-term adverse effects as fields are prepared and planting begins during the upcoming growing season. Thus agricultural losses resulting from the drought will likely be realized at future dates according to local extension agents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 3:24 PM CST, 8 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 324 PM CST TUE JAN 31 2006 .SHORT TERM... PRE-UPPER LEVEL TROUGH CONDITIONS THIS AFTERNOON WITH APPROACHING SYSTEM CURRENTLY JUST SOUTHEAST OF PRESCOTT ARIZONA. BACKING UPPER FLOW ALLOWED HIGH CLOUD INCREASE...WHILE LOWER LEVEL WINDS ALSO REMAINED SOMEWHAT MORE BACKED KEEPING DEWPOINTS UP JUST A TAD. EVEN THOUGH THE SURFACE TROUGH WAS ONE OF TODAYS DOMINATING FACTORS...THE COMBINED WINDS AND HUMIDITIES REMAINED BELOW FIRE WEATHER CONCERNS. ALL MODEL OUTPUT CURRENTLY INDICATES THE UPPER LOW WILL CONTINUE TO THE SOUTHEAST ACROSS THE DAVIS MOUNTAINS EARLY WEDNESDAY BEFORE TURNING A BIT EAST AND DEEPENING SLIGHTLY WHILE CROSSING SOUTHEAST TEXAS. THIS TRACK SHOULD BE TOO FAR SOUTH TO IMPACT OUR AREA OTHER THAN FOR MID AND HIGH CLOUDS OVERNIGHT AND INTO EARLY WEDNESDAY. DRY SOLUTION ALSO SUPPORTED BY ALL CURRENT MODEL OUTPUT. SURFACE FRONTAL PASSAGE APPEARS SLIGHTLY SLOWER THAN PREVIOUSLY...JUST PRIOR TO DAYBREAK WEDNESDAY...BUT DEGREE OF COOLING HARDLY DRAMATIC AND WINDS STILL EXPECTED TO WEAKEN AND BEGIN RESPONDING ONCE AGAIN TO SURFACE LEE-SIDE PRESSURE FALLS LATE TOMORROW AT LEAST WESTERN ZONES. MINOR CHANGES FROM PREVIOUS FORECAST. MCQUEEN .LONG TERM... NEXT SHTWV TROUGH IN THE NW FLOW WILL DROP INTO THE CENTRAL PLAINS ON THU...AND SEND A COLD FRONT INTO THE REGION. MODEL GUIDANCE...PARTICULARLY THE NAM...HAS BROUGHT THE INITIAL NORTHERLY SURGE THROUGH EARLIER...BY AROUND MIDNIGHT. PRESSURE GRADIENT THEN RELAXES DURING THE DAY FRI AND ALTHOUGH WE SHOULD SEE BREEZY NW WINDS CONTINUING THROUGH THE DAY HAVE DECIDED TO BACK OFF ON THE WIND SPEEDS SLIGHTLY. DESPITE THE PAUCITY OF MOISTURE...RECENT RUNS OF THE GFS AND NAM HAVE PRODUCED SOME LIGHT QPF ACROSS THE PANHANDLES INTO THE NRN ROLLING PLAINS DUE TO SOME QG ASCENT AND FRONTOGENETICAL LIFT BEHIND THE SFC FRONT. WAS TEMPTED TO INTRODUCE A SLIGHT CHC OF SHOWERS ACROSS THE SE PANHANDLE AND NORTHERN ROLLING PLAINS FRI MORN...BUT DECIDED TO KEEP POPS JUST BELOW MENTIONING IN PRODUCTS FOR NOW. DID UP THE CLOUD COVER SOME ACROSS THAT AREA. TEMPS ON FRI SHOULD ONLY BE IN THE 50S EXCEPT FOR THE EXTREME SOUTH AND BE THE COOLEST UP IN THE NE. UPR TROUGH AND SFC RIDGE SHOULD THEN MOVE OFF TO THE EAST ON SAT ALLOWING A WARMUP TO COMMENCE. BY SUN...NEXT UPR SHTWV MOVES OUT OF THE ROCKIES INTO THE NRN AND CENTRAL PLAINS AND SFC CYCLOGENESIS OCCURS SOMEWHERE OVER THE SOUTHERN PLAINS. THIS SHOULD INCREASE THE SW-W WINDS ACROSS OUR CWA WITH DOWNSLOPE BRINGING VERY WARM TEMPS. THEN COOLER ON MONDAY AND TUE BEHIND POSSIBLE FROPA...BUT CONTINUED DRY. && .FIRE WEATHER... WIND SPEED AND RELATIVE HUMIDITY VALUES COULD APPROACH RED FLAG CRITERIA EARLY THURSDAY AFTERNOON ACROSS THE SOUTHWESTERN COUNTIES OF THE SPLNS. HOWEVER THERE IS LOW CONFIDENCE THAT THESE CONDITIONS WOULD BE MET FOR MORE THAN A BRIEF PERIOD. FIRE WEATHER WILL BECOME A CONCERN AGAIN ON SUNDAY AS STRONG SOUTHWEST-WESTERLY SURFACE WINDS ARE EXPECTED TO DEVELOP WITH VERY DRY CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 28 61 27 65 / 10 0 0 0 TULIA 31 61 30 65 / 0 0 0 0 PLAINVIEW 33 62 32 66 / 0 0 0 0 LEVELLAND 34 64 32 69 / 0 0 0 0 LUBBOCK 35 64 36 68 / 0 0 0 0 BROWNFIELD 35 65 34 71 / 0 0 0 0 CHILDRESS 38 62 37 66 / 0 0 0 0 SPUR 37 65 36 68 / 0 0 0 0 ASPERMONT 41 66 39 71 / 0 10 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 05/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 551 AM CST TUE JAN 31 2006 TXZ021>044-011200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 551 AM CST TUE JAN 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. KW
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487262, 5487263, 5487264, 5487265, 5487266, 5487267, 5487268, 5487269, 5487270, 5487271, 5487272, 5487273, 5487274, 5487275, 5487276, 5487277, 5487278, 5487279, 5487280, 5487281, 5487282, 5487283, 5487284, 5487285.